Missouri, 2005

Hail in Missouri, April 21, 2005

April 21, 2005 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 21, 12:15 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 21, 12:15 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT THU APR 21 2005

.DISCUSSION...
MCV AND ASSOCIATED SHOWERS/THUNDERSTORMS CONTINUED TO ROLL ACROSS
NORTHERN MISSOURI AT THIS TIME. ELEVATED CONVECTION SHOULD CONTINUE
TO INTENSIFY ACROSS NORTH PORTION OF AREA DURING THE AFTERNOON.
SURFACE BASED INSTABILITY IS GREATEST ON LAPS ACROSS SOUTHERN
PORTION OF FORECAST AREA. WW HAS BEEN ISSUED FOR MOST OF THE AREA.

FRONTAL BOUNDARY EXTENDED FROM THE MID ATLANTIC STATES ACROSS
NORTHERN KENTUCKY AND ACROSS MISSOURI NEAR A STL-MCI LINE INTO A LOW
OVER NEBRASKA. SURFACE LOW AND ASSOCIATED COLD FRONT WILL MOVE EAST
OF THE AREA BY FRIDAY NOON AND DEEPEN IN RESPONSE TO STRONG UPPER
TROF. NAM FORECASTS A SIGNIFICANT SURFACE PRESSURE FALL/RISE CENTER
TO AFFECT AREA ON FRIDAY. AS A RESULT, EXPECT GUSTY WINDS CLOSE TO
35 MPH ACROSS MUCH OF THE AREA BY LATE MORNING AND CONTINUING INTO
THE LATE AFTERNOON HOURS. LARGE CANADIAN HIGH WILL THEN BUILD INTO
THE MIDWEST AND DOMINATE OUR WEATHER OVER THE WEEKEND.

BROAD H5 CLOSED LOW OVER THE WESTERN U.S. THIS MORNING WILL SPIN
INTO KANSAS BY THIS EVENING. MODELS ARE SIMILAR IN TRACKING SYSTEM
EASTWARD INTO THE OHIO VALLEY BY FRIDAY EVENING WITH A 120-140 METER
HEIGHT FALL CENTER. SYSTEM IS FORECAST TO REDEVELOP OVER THE UPPER
MIDWEST EARLY SATURDAY. THIS SYSTEM WILL DIG INTO THE EASTERN STATES
BY EARLY SUNDAY. MUCH COOLER AIR WILL SLIDE ACROSS THE REGION FRIDAY
NIGHT INTO SATURDAY WITH 850 TEMPS OF -6C FORECAST INTO CENTRAL
MISSOURI BY SATURDAY MORNING.

IN THE EXTENDED PERIOD, THE 00Z/21 RUNS OF THE GFS AND EUROPEAN ARE
VERY SIMILAR WITH CLOSED H5 LOW OVER WESTERN NEW YORK STATE SUNDAY
EVENING. THE EUROPEAN DIGS A SHARPER TROF DOWN INTO THE STATE BY
TUESDAY EVENING THAN THE GFS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&
Hazardous weather outlook, Apr 21, 1:05 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
205 PM CDT THU APR 21 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
205 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS THIS AFTERNOON
AND TONIGHT. A STATIONARY FRONT DRAPED ACROSS CENTRAL MISSOURI AND
SOUTHERN ILLINOIS WILL LIFT NORTH DURING THE EVENING. A LOW
PRESSURE CENTER NOW OVER CENTRAL NEBRASKA INTO NORTHEAST
KANSAS WILL MOVE EAST ALONG THE FRONT PULLING VERY UNSTABLE AND VERY
MOIST AIR NORTH INTO THE AREA.

WEATHER CONDITIONS THROUGH THIS EVENING WILL BE SUFFICIENT TO ALLOW
SUPERCELL THUNDERSTORMS TO FORM.  VERY LARGE HAIL AND LOCALLY
DAMAGING WINDS CAN BE EXPECTED ALONG WITH ISOLATED TORNADOES.

KEEP ABREAST OF LOCAL WEATHER CONDITIONS IN YOUR AREA. REVIEW WHAT
YOU WOULD DO IN CASE OF SEVERE WEATHER AHEAD OF TIME AND THEN LISTEN
TO RADIO...TELEVISION...AND NOAA WEATHER RADIO FOR POSSIBLE
WATCHES...WARNINGS...AND STATEMENTS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AS A COLD FRONT
MOVES SOUTHEASTWARD THROUGH THE REGION.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON MONDAY AND TUESDAY AS
ANOTHER FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 700 PM
THIS EVENING AND ADDITIONAL SEVERE WEATHER IS LIKELY THROUGH
THE NIGHT. SPOTTER ACTIVATION SHOULD BE IN FORCE NOW.

SPOTTERS SHOULD BE PREPARED TO TAKE ACTION. RELAY YOUR REPORTS
TO THE NATIONAL WEATHER SERVICE OR CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY.

PEDIGO

In the hours before

Local storm report, Apr 21, 3:46 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 NW JAMESTOWN          38.80N 92.52W
04/21/2005  1.25 INCH        MONITEAU           MO   STORM CHASER

&&

BYRD
Local storm report, Apr 21, 4:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 NE WAINWRIGHT         38.60N 92.04W
04/21/2005  2.00 INCH        CALLAWAY           MO   STORM CHASER

            ON HIGHWAY 94

&&

BYRD
Local storm report, Apr 21, 4:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
515 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 NW WAINWRIGHT         38.60N 92.09W
04/21/2005  2.50 INCH        CALLAWAY           MO   STORM CHASER

            REAR WINDOWS ON VEHICLE BROKEN OUT.

0510 PM     HAIL             TEBBETTS                38.62N 91.96W
04/21/2005  0.88 INCH        CALLAWAY           MO   STORM CHASER

            NICKEL SIZE HAIL AND GETTING LARGER.

&&

BYRD
Local storm report, Apr 21, 4:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             LAKE MYKEE              38.68N 92.10W
04/21/2005  1.75 INCH        CALLAWAY           MO   STORM CHASER

0510 PM     HAIL             LOOSE CREEK             38.51N 91.96W
04/21/2005  0.88 INCH        OSAGE              MO   STORM CHASER

&&

BYRD
Local storm report, Apr 21, 4:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             TEBBETTS                38.62N 91.96W
04/21/2005  1.75 INCH        CALLAWAY           MO   TRAINED SPOTTER

0520 PM     HAIL             OWENSVILLE              38.35N 91.50W
04/21/2005  1.00 INCH        GASCONADE          MO   STORM CHASER

&&

BYRD
Local storm report, Apr 21, 4:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             OWENSVILLE              38.35N 91.50W
04/21/2005  0.75 INCH        GASCONADE          MO   TRAINED SPOTTER

&&

BYRD

The radar

The St Louis radar (KLSX), 64 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
April 21, 4:30 PM CST
Where
Franklin County, Gerald
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -91.317

Local law enforcement reported 3/4 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443082.